A CASE REPORT OF ZIDOVUDINE-INDUCED THUMBNAILS HYPERPIGMENTATION IN AN HIV POSITIVE PATIENT WITH SECONDARY HERPES ZOSTER OPHTHALMICUS INFECTION

  • TIRIN BABU Department of Pharmacy Practice, JSS College of Pharmacy, JSS Academy of Higher Education and Research, Mysuru, Karnataka, India.
  • GEORGE MATHEW PANACHIYIL Department of Pharmacy Practice, JSS College of Pharmacy, JSS Academy of Higher Education and Research, Mysuru, Karnataka, India.
  • JUNY SEBASTIAN Department of Pharmacy Practice, JSS College of Pharmacy, JSS Academy of Higher Education and Research, Mysuru, Karnataka, India.
  • VEERANNA SHASTRY Department of Dermatology, JSS Medical College and Hospital, JSS Academy of Higher Education and Research, Mysuru, Karnataka, India.

Abstract

Zidovudine is one of the first-line antiretroviral therapy regimen drug used to treat human immunodeficiency virus infected patients. Nail pigmentation associated with zidovudine therapy is seen in adults and children’s, mainly dark-skinned patients. This case attempts to draw attention among healthcare professionals concerning the non-serious adverse effect of nail pigmentation with zidovudine. In our case, the patient was counseled about this adverse effect without any change in zidovudine therapy. Even though this side effect is harmless and reversible, the psychological aspects of this visible side effect may reduce medication adherence and can also result in inessential investigations and management for misdiagnoses such as cyanosis and melanoma.

Keywords: Zidovudine,, Antiretroviral therapy,, Nail hyperpigmentation,, Human immunodeficiency virus.

Author Biography

JUNY SEBASTIAN, Department of Pharmacy Practice, JSS College of Pharmacy, JSS Academy of Higher Education and Research, Mysuru, Karnataka, India.

M.Pharm, Lecturer, JSS College of Pharmacy, JSS Academy of Higher Education & Research, Mysuru, Karnataka – 570015, India

References

1. Tandon VR, Sadiq S, Khajuria V, Mahajan A, Sharma S, Gillani Z. Zidovudine-induced nail hyper-pigmentation in 45-year-old women
prescribed for HIV/tuberculosis co-infection. J Midlife Health 2016;7:38.
2. Onwubuya EI, Ukibe NR, Kalu OA, Ukibe SN, Obasi IJ. Assessment of kidney function, estimated glomerular filtration rate and body mass index in HIV seropositive subjects on antiretroviral therapy in Nnewi. Int J Pharm Pharm Sci 2018;10:44-9.
3. Roy H. Formulation and design of extended release matrix tablets of zidovudine hydrochloride: A study on effect of various grades of ethocel and hpmc. Int J Pharm Pharm Sci 2018;10:138.
4. Chawre SM, Pore SM, Nandeshwar MB, Masood NM. Zidovudineinduced nail pigmentation in a 12-year-old boy. Indian J Pharmacol
2012;44:801-2.
5. Fisher CA, McPoland PR. Azidothymidine-induced nail pigmentation. Cutis 1989;43:552-4.
6. Rahav G, Maayan S. Nail pigmentation associated with zidovudine: A review and report of a case. Scand J Infect Dis 1992;24:557-61.
7. Singh SK, Rai T. A case of zidovudine induced pigmentation on palms and soles. Indian Dermatol Online J 2014;5:98-9.
8. Furth PA, Kazakis AM. Nail pigmentation changes associated with azidothymidine (zidovudine). Ann Intern Med 1987;107:350.
9. Dereure O. Drug-induced skin pigmentation. Epidemiology, diagnosis and treatment. Am J Clin Dermatol 2001;2:253-62.
Statistics
348 Views | 177 Downloads
Citatons
How to Cite
TIRIN BABU, GEORGE MATHEW PANACHIYIL, JUNY SEBASTIAN, and VEERANNA SHASTRY. “A CASE REPORT OF ZIDOVUDINE-INDUCED THUMBNAILS HYPERPIGMENTATION IN AN HIV POSITIVE PATIENT WITH SECONDARY HERPES ZOSTER OPHTHALMICUS INFECTION”. Asian Journal of Pharmaceutical and Clinical Research, Vol. 12, no. 6, Apr. 2019, pp. 1-2, doi:10.22159/ajpcr.2019.v12i6.33050.
Section
Case Study(s)